Hail, Lewis
- When
- May 22, 1:00 PM EST
- Where
- Lewis County, 0.5 mi W of Port Leyden
- Measured
- 0.75 in hail
- Reported by
- Post Office
- Coordinates
- 43.580, -75.340
A weak surface low drifted across the North Country and produced slow moving thunderstorms. The thunderstorms produced three-quarter inch hail near Turin and Port Leyden.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A weak surface low drifted across the North Country and produced slow moving thunderstorms. The thunderstorms produced three-quarter inch hail near Turin and Port Leyden. The storms also dropped very heavy rains radar estimating between eight and nine inches in some locations. The Village of Port Leyden in the Town of Leyden was hardest hit. More than a dozen roads in the Town were completely washed out with numerous others damaged. A sewer line and secondary water line were destroyed with a Boil Water advisory issued. About a dozen homes were damaged. A basement wall collapsed in one resulting in a total loss. Several dozen people had to be evacuated at the height of the storm. A State of Emergency was declared and the resulting damages were enough to warrant the county inclusion in a State Disaster Declaration.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 22, 11:06 AM EST, 1 hour 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 1206 PM EDT THU MAY 22 2014 .SYNOPSIS... A WEAK COLD FRONT WILL CROSS WESTERN AND CENTRAL NEW YORK TODAY BRINGING SCATTERED SHOWERS AND THUNDERSTORMS. THIS WILL BE FOLLOWED BY AN UPPER LEVEL DISTURBANCE THAT WILL KEEP A CHANCE OF SHOWERS IN PLAY TONIGHT THROUGH SATURDAY FOLLOWED BY QUIETER WEATHER SUNDAY INTO MONDAY AS HIGH PRESSURE MOVES OVERHEAD. && .NEAR TERM /THROUGH TONIGHT/... SURFACE ANALYSIS AND OBSERVATIONS SHOW THE CENTER OF A WEAK AREA OF LOW PRESSURE NEAR KSYR WITH A COLD FRONT EXTENDING SOUTHWEST TOWARD JAMESTOWN AND A WARM FRONT EXTENDING SOUTH ACROSS EASTERN PA. THE AIRMASS ACROSS MUCH OF THE SOUTHERN TIER AND FINGER LAKES REGION REMAINS MOIST AND UNSTABLE WITH DEWPOINTS IN THE UPPER 50S AND SURFACE CAPE FROM SPC MESOANALYSIS GREATER THAN 1000 J/KG. RADAR IS SHOWING A FEW SHOWERS WHICH HAVE POPPED UP ACROSS THE INTERIOR SOUTHERN TIER JUST SOUTH/EAST OF THE COLD FRONT AND A PAIR OF SPLIT THUNDERSTORM CELLS OVER THE EAST END OF LAKE ONTARIO NEAR THE CENTER OF LOW PRESSURE. IN ADDITION...VISIBLE SATELLITE IS SHOWING FOG AND LOW STRATUS TO THE SOUTH AND EAST OF LAKE ERIE. THROUGH TODAY CHANCES THUNDERSTORMS REMAIN IN PLAY ACROSS WESTERN NEW YORK MAINLY SOUTH OF THE NIAGARA FRONTIER AHEAD OF THE COLD FRONT AS WELL AS OVER AND EAST OF LAKE ONTARIO. THE BEST TIMING FOR DEVELOPMENT WILL BE MID-AFTERNOON WITH PEAK HEATING. INSTABILITY APPEARS SUFFICIENT FOR THUNDERSTORMS WITH UNIDIRECTIONAL DEEP LAYER SPEED SHEAR SUPPORTING LONG-LIVED STORM UPDRAFTS WITH AN ISOLATED HAIL AND DAMAGING WIND THREAT. HIGH TEMPERATURES WILL REACH INTO THE UPPER 60S TO LOW 70S TODAY AS THE COLD FRONT WILL NOT PROVIDE A DEEP ENOUGH LAYER OF COLD AIR TO LIMIT TEMPERATURES. BEHIND THE COLD FRONT WHICH WILL EXIT TO THE EAST THIS EVENING...THE AXIS OF THE UPPER LEVEL TROUGH TO OUR NORTHWEST WILL DROP ACROSS THE LOWER GREAT LAKES TONIGHT. IN ADDITION TO BRINGING MODESTLY COOLER TEMPERATURES WITH LOWS DROPPING BACK INTO THE MID TO UPPER 40S...ANOTHER ROUND OF SHOWERS WILL BE POSSIBLE WITH THE MOST LIKELY LOCATION BEING ACROSS THE NORTH COUNTRY...CLOSEST BOTH TO THE WEAK UPPER LOW AND WEAKER SURFACE CENTERS. SOME PATCHY FOG MAY ALSO BE POSSIBLE AGAIN TONIGHT ESPECIALLY NEAR THE LAKES. && .SHORT TERM /FRIDAY THROUGH SATURDAY/... WHILE THE SURFACE FRONT WILL HAVE MADE ITS WAY THROUGH THE REGION BY TONIGHT THE PERSISTENT TROUGH OVER THE EAST COAST WILL RESULT IN A CONTINUATION OF UNSETTLED WEATHER ACROSS THE AREA THROUGH FRIDAY. SKIES WILL REMAIN MOSTLY CLOUDY WITH HIGH TEMPERATURES ON FRIDAY ONLY IN THE UPPER 50S TO LOW 60S. THE REGION WILL REMAIN IN A CYCLONIC FLOW ALOFT FRIDAY AND SATURDAY. THERE IS A SMALL CHANCE FOR SHOWERS FRIDAY NIGHT...WITH A SLIGHTLY BETTER CHANCE ON SATURDAY WITH LAKE BREEZE BOUNDARIES PROVIDING A POTENTIAL FOCUS FOR ANY SHOWERS. TEMPERATURES WILL BE WARMER ON SATURDAY...WITH HIGHS IN THE UPPER 60S TO LOWER 70S WITH SKIES BECOMING PARTLY SUNNY AS THE TROUGH GRADUALLY SHIFTS EAST. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... THE WEATHER IS STILL LOOKING GOOD FOR THE LATTER HALF OF THE HOLIDAY WEEKEND. MODEL GUIDANCE CONTINUES TO FORECAST AN UPPER LEVEL RIDGE BUILDING INTO THE GREAT LAKES REGION...WITH HIGH PRESSURE AT THE SURFACE. THIS SHOULD BRING FAIR WEATHER AND QUITE A BIT OF SUNSHINE ON BOTH SUNDAY AND MONDAY. OF THE TWO DAYS...MONDAY SHOULD BE A BIT WARMER WITH HIGHS IN THE LOWER 80S AWAY FROM THE LAKES...AND 70S NEAR THE LAKESHORES. THINGS BECOME A BIT LESS CERTAIN ON TUESDAY AND WEDNESDAY...AS THE UPPER LEVEL RIDGE STARTS TO BREAK DOWN. GUIDANCE SUGGESTS A BACK DOOR FRONT AND COOLER CONDITIONS BY WEDNESDAY...A BIT COOLER THAN PREVIOUS GUIDANCE. THE FORECAST REFLECTS THIS TREND...WITH A PERSISTENT THREAT FOR SHOWERS MID-WEEK...WITH COOLER BUT STILL SEASONABLE TEMPERATURES. && .AVIATION /16Z THURSDAY THROUGH MONDAY/... COLD FRONT IS STRETCHED FROM A LOW NEAR KSYR SOUTHWEST TO NEAR KJHW. SOUTH AND EAST OF THIS LINE WILL BE THE FOCUS FOR SHRA/TSRA DEVELOPMENT THROUGH THE DAY AS THE FRONT SHIFTS EASTWARD. THIS SHOULD LEAVE KART AS THE ONLY TAF TERMINAL WHERE CONVECTION MAY DEVELOP. OTHERWISE BEHIND THE FRONT SOME LIMITED LOW STRATUS LINGERS SOUTH OF LAKES ERIE AND ONTARIO WHICH HAS BROUGHT SOME MVFR CIGS TO WNY TERMINALS THROUGH THE MORNING HOURS. LATER TONIGHT A MID LEVEL TROUGH WILL CROSS NEW YORK WHICH MAY BRING ANOTHER CHANCE OF SHRA. PATCHY FOG MAY ALSO BE A PROBLEM AS INDICATED BY MOS GUIDANCE AND BUFKIT LOW LEVEL MOISTURE PROFILES ESPECIALLY IN AREAS WHERE WINDS GO LIGHT/VRB. OUTLOOK... FRIDAY AND FRIDAY NIGHT...MAINLY VFR WITH SCT -SHRA/-TSRA. SATURDAY THROUGH MONDAY...VFR. && .MARINE... COLD FRONT IS SLOWLY CROSSING CENTRAL/SOUTHWESTERN NEW YORK WITH SOME STORMS FOUND OVER THE EASTERN PORTION OF LAKE ONTARIO. SOME ADDITIONAL STORM ACTIVITY POSSIBLE TODAY ALONG THE COLD FRONT OVER THE EAST END OF LAKE ONTARIO. BEHIND THE FRONT...WESTERLY WINDS WILL FRESHEN UP TO 15 KNOTS ON THE LAKES...GENERATING A LIGHT CHOP THROUGH TONIGHT BEFORE WINDS AND WAVES TAPER OFF FRIDAY AS HIGH PRESSURE ENCROACHES ON THE LAKES. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...SMITH NEAR TERM...SMITH SHORT TERM...LEVAN LONG TERM...LEVAN AVIATION...SMITH MARINE...SMITH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 554 AM EDT THU MAY 22 2014 NYZ001-002-010>012-019>021-085-231000- NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-WYOMING-CHAUTAUQUA-CATTARAUGUS- ALLEGANY-SOUTHERN ERIE- 554 AM EDT THU MAY 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ003>005-013-014-231000- MONROE-WAYNE-NORTHERN CAYUGA-LIVINGSTON-ONTARIO- 554 AM EDT THU MAY 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL IF THEY DEVELOP OVER THE SAME AREAS. IN ADDITION, SMALL HAIL AND BRIEF GUSTY WINDS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ006>008-231000- OSWEGO-JEFFERSON-LEWIS- 554 AM EDT THU MAY 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL IF THEY DEVELOP OVER THE SAME AREAS. IN ADDITION, SMALL HAIL AND BRIEF GUSTY WINDS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-231000- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 554 AM EDT THU MAY 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
106 PM EDT THU MAY 22 2014
NYZ008-221830-
LEWIS NY-
106 PM EDT THU MAY 22 2014
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 101 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN. THIS
STORM WAS LOCATED OVER SOUTH CENTRAL LEWIS COUNTY...AND MOVING
SOUTHEAST AT 10 MPH. ADDITIONAL THUNDERSTORMS ARE DEVELOPING
UPSTREAM AND WILL CONTINUE TO TRACK OVER THESE AREAS...PRODUCING
HEAVY PROLONGED RAINFALL.
THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
LAT...LON 4360 7513 4348 7539 4347 7541 4347 7543
4353 7555 4373 7545 4364 7510 4362 7510The Ft Drum radar (KTYX), 34 km away, was scanning. The volume nearest the first event began at 18:00 UTC.
2 hail, 1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523913, 523918, 523914.